Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS Goodland, KS

June 22, 2018Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2018, 5:05 PM CDT for Wichita County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 5:05 PM CDT (22:05 UTC)
Expired
Jun 22, 2018, 5:45 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KGLD 222205
SVRGLD
KSC203-222245-
/O.NEW.KGLD.SV.W.0191.180622T2205Z-180622T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
505 PM CDT FRI JUN 22 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Wichita County in west central Kansas...

* Until 545 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located 8 miles north of
  Leoti, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leoti and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3853 10150 3870 10143 3870 10113 3826 10113
      3827 10123
TIME...MOT...LOC 2204Z 286DEG 34KT 3860 10138 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
424 
WWUS53 KGLD 222219
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
519 PM CDT FRI JUN 22 2018

KSC203-222245-
/O.CON.KGLD.SV.W.0191.000000T0000Z-180622T2245Z/
Wichita KS-
519 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN WICHITA COUNTY...

At 519 PM CDT, a severe thunderstorm was located 8 miles northwest of
Modoc, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leoti and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3854 10150 3870 10124 3870 10113 3826 10113
      3827 10123 3853 10150
TIME...MOT...LOC 2219Z 286DEG 34KT 3856 10120 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
340 
WWUS53 KGLD 222236
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
536 PM CDT FRI JUN 22 2018

KSC203-222246-
/O.EXP.KGLD.SV.W.0191.000000T0000Z-180622T2245Z/
Wichita KS-
536 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3854 10150 3870 10124 3870 10113 3826 10113
      3827 10123 3853 10150
TIME...MOT...LOC 2236Z 286DEG 34KT 3852 10102 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:20 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 22, 4:20 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
320 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM MDT Fri Jun 22 2018

Through Tonight: Observational trends continue to indicate that
the most favorable insolation/low-level moisture will remain south
of I-70 in southwest KS this afternoon. With that in mind,
ongoing convection invof NWS Goodland is expected to propagate SSE
toward Wallace/ Logan/Gove/Greeley counties through 5 pm MDT.
Damaging winds up to 75 mph and reduced visibilities assoc/w
blowing dust will be the primary threat. In coordination with the
Storm Prediction Center, Severe Thunderstorm Watch 198 will remain
as-is for the NWS GLD county warning area. Expect convection to
decrease from NW-SE this evening as a shortwave trough progresses
east of the region.

Sat/Sat night: Subsidence/height rises in the wake of the shortwave
trough progressing east across the area tonight will result in
dry conditions on Saturday, with highs in the mid/upper 80s.
Isolated convection will be possible late Saturday evening an
amplifying upper trough digs SSE into the northern Rockies.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM MDT Fri Jun 22 2018

A low pressure center (associated with a short-wave trough
extending southward from Montana to Arizona) will continue to
intensify, triggering leeside troughing which will aid in
creating a very unstable atmosphere ahead of an advancing cold
front. Severe thunderstorm activity appears likely on the 24th at
12z through the 25th at 06z. Sunday evening appears to be the most
intense time frame for the possibility of severe weather from
00Z- 06z. The pattern progresses and the low center will begin to
push along Monday around 15Z followed by a period of increasingly
higher pressure due to a long wave ride building in. Models are in
good agreement for this pattern (EC & GFS)throughout most of the
forecast period until Thursday at which point they begin to
diverge as far as placement of troughing over the Pacific coast
and ridging over the central plains.

Ridging aloft will begin to build in for the remainder of the
forecast period. As the ridge builds, temperatures will be in
the normal range of low to mid 80s, but become increasingly warmer
with drier conditions, into the mid 90s for the remainder of the
forecast period. The probability of precipitation does exist
Thursday as a result of diurnal heating. Models begin to diverge
Thursday and into Friday, leaving low confidence of predicting the
next weather phenomena.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM MDT Fri Jun 22 2018

Thunderstorms were already developing and intensifying in
northeast Colorado at 17Z. Activity is expected to grow upscale
and track ESE/SE through northwest Kansas this afternoon and will
affect the GLD terminal between 19-23Z. Large hail and surface
wind gusts up to 60 knots will be possible. Confidence is lower
that thunderstorms will affect the MCK terminal. Aside from
thunderstorms this afternoon and evening, VFR conditions will
otherwise prevail. Winds at the MCK terminal are expected to be
variable at 6-12 knots for the majority of the TAF period.
Initially south winds at GLD are expected to become variable at
6-12 knots after thunderstorms this evening/tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...SANDERSON
AVIATION...VINCENT
Hazardous weather outlook, Jun 22, 1:34 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1234 PM MDT Fri Jun 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231845-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1234 PM MDT Fri Jun 22 2018 /134 PM CDT Fri Jun 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...Severe Thunderstorm Watch 198 is in effect until 8 pm MDT /9 pm
CDT/ this evening for portions of the Tri-State area...

Thunderstorms in northeast Colorado will track southeast through
northwest Kansas this afternoon and early this evening. These storms
will be capable of producing damaging wind gusts up to 70 mph and
a few instances of golf ball size hail. Locally heavy rain and
isolated flash flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

...Enhanced Risk for Severe Thunderstorms on Sunday...

Severe thunderstorms capable of producing large hail and damaging
winds will be possible across much of the Tri-State area Sunday
afternoon and evening. Locally heavy rainfall and flash flooding
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Jun 22, 4:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     2 ESE BEARDSLEY         39.78N 101.19W
06/22/2018  M60 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT, 2 ESE BEARDSLEY.

&&
Local storm report, Jun 22, 4:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     ARAPAHOE                38.85N 102.17W
06/22/2018  E70 MPH          CHEYENNE           CO   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WIND GUSTS ACCOMPANIED
            WITH PEA TO NICKEL SIZE HAIL AND TORRENTIAL
            RAINFALL.

&&

JTL
Local storm report, Jun 22, 4:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     FIRSTVIEW               38.82N 102.54W
06/22/2018  M60 MPH          CHEYENNE           CO   MESONET

            MESONET STATION CO068, FIRSTVIEW.

&&
Local storm report, Jun 22, 4:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             ARAPAHOE                38.85N 102.17W
06/22/2018  E0.88 INCH       CHEYENNE           CO   TRAINED SPOTTER

            RECEIVED PEA TO NICKEL SIZE HAIL WITH WIND
            GUSTS OF 60-70 MPH AND TORRENTIAL RAINFALL.

&&

JTL
Special weather statement, Jun 22, 4:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM MDT FRI JUN 22 2018

KSZ027-028-041-042-222215-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
353 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...SOUTHERN
WALLACE...SOUTHWESTERN LOGAN AND NORTHERN GREELEY COUNTIES UNTIL 415
PM MDT/515 PM CDT/...

At 352 PM MDT/452 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northwest of Horace, or 14 miles northwest of
Tribune, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita...southern Wallace...southwestern Logan and northern Greeley
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3854 10198 3872 10202 3873 10134 3854 10137
TIME...MOT...LOC 2152Z 259DEG 39KT 3865 10191

Husted
Local storm report, Jun 22, 4:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     GRINNELL                39.12N 100.63W
06/22/2018  E65 MPH          GOVE               KS   EMERGENCY MNGR

            WINDS ESTIMATED AT 65 MPH. PEA TO DIME SIZE
            HAIL ALSO OBSERVED.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:50 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman40 min
Jun 22, 3:23 PM CDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sherman, Thomas, Wallace52 min
Jun 22, 3:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins41 min
Jun 22, 4:05 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas, Wallace55 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas66 min
Jun 22, 4:32 PM CDTSevere Thunderstorm WarningGLDWallace43 min
Jun 22, 4:53 PM CDTSpecial Weather StatementGLDGreeley22 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan65 min
Jun 22, 5:14 PM CDTSpecial Weather StatementGLDLogan16 min
Jun 22, 5:29 PM CDTSpecial Weather StatementGLDWichita16 min
Jun 22, 5:56 PM CDTSpecial Weather StatementGLDGraham34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.